Vermont, 2023

Winter Storm and Winter Weather in Vermont, December 3 to 4, 2023

December 3 to 4, 2023 · NWS BTV · 7 events in 7 counties and zones

A few weak areas of low pressure traversed New York and New England during the night of December 3rd into the morning of December 4th. Precipitation moved across Vermont during the late afternoon of December 3rd and exited during the early morning hours of December 4th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A few weak areas of low pressure traversed New York and New England during the night of December 3rd into the morning of December 4th. Precipitation moved across Vermont during the late afternoon of December 3rd and exited during the early morning hours of December 4th.

Precipitation was highly elevated dependent with elevations above 1200-1500 feet witnessing primarily wet snow with lower elevations receiving a mix of ran and wet snow. Greatest snowfall totals were across the the higher elevations in north central-northeast Vermont with 6 to 10 inches of a heavy, wet snow that led to power and travel disruptions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 3, 2:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 3, 2:54 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
254 PM EST Sun Dec 3 2023

.SYNOPSIS...
Widespread precipitation will continue through Monday, falling
mainly as high elevation snow and low elevation mix of rain and
snow. Several inches of heavy, wet snow are expected for much of the
region except for the lowest valleys. Conditions will trend cooler,
with intermittent periods of showers as we head into mid week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 253 PM EST Sunday...No significant changes made with this
forecast package, and all winter weather headlines remain in place.
Still anticipate heavy, wet snow accumulations of 3 to 8 inches
across much of the region, with upwards of 10 inches possible above
1500 ft. Travel will likely become hazardous this evening and
overnight, affecting the Monday morning commute. Given the
heavy, wet nature of the snow, downed branches and trees will be
possible, resulting in isolated to scattered power outages.

Low pressure currently centered over western NY will continue to
slowly trek northeast tonight and Monday, moving through the St
Lawrence Valley and then along or just to the south of the
international border. Precipitation has already spread over our
region this afternoon, falling mainly as snow AOA roughly 1100 ft,
and rain below that. There's just enough of a warm nose over
northern NY that pockets of freezing rain have been reported, mainly
in the northern St Lawrence Valley and portions of eastern Clinton
County. While some mixed precip will be possible through this
evening, overall expect the warm nose to erode, allowing
precipitation to change over to just rain or snow based on surface
temperatures. There's a dry slot pushing into central NY which will
spread eastward through the evening as well, which may help to
briefly lessen precipitation rates. However, expect precip to fill
back in as the low deepens and draws closer, and this will spread
from west to east later this evening and overnight. Temperatures
will remain near to just above freezing as cooling will be minimal,
but anticipate all but the lowest elevations will change over to all
snow for at least a few hours overnight. Steady perception will
continue overnight, possibly heavy at times with snowfall rates
approaching 1 in/hr, especially over the higher terrain.
Precipitation will then begin to taper to showers from southwest to
northeast Monday morning as drier air works in ahead of the low
which will be moving into northern NY at that time. Snowfall amounts
by mid/late Monday morning will range from 3 to 8 inches over the
Adirondacks and along/east of the Greens, with around 10 inches
possible above 1500 ft. Lower elevations meanwhile will receive 1-3
inches.

For Monday afternoon and night...the low moves eastward through
northern areas, with winds turning to the west behind it. Meanwhile,
the upper shortwave trough will slide directly overhead. Hence,
expect precipitation to redevelop by mid afternoon, becoming more
focused along the western slopes of the northern Greens/Adirondacks.
Valley locations will warm into the upper 30s, allowing any snow to
mix with and/or change back to rain, but the mountains will remain
cold enough for primarily snow. Showers will persist overnight,
winding down as we head toward daybreak. Additional snow amounts of
1 to 3 inches will be possible above 1000 ft, with little/no
additional accumulation elsewhere. Temperatures will cool down below
freezing Monday night, generally in the mid to upper 20s. Any
standing water on roadways could freeze, especially on elevated or
untreated surfaces.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 253 PM EST Sunday...While the region will remain under broad
cyclonic flow dominated by a mid/upper level trough, conditions
generally trend dry as mid level heights actually rise across the
forecast area on Tuesday in response to the trough digging into the
Ohio Valley. Snow showers will be most prevalent across the higher
terrain Tuesday morning with light accumulations likely, but
thereafter precipitation will be more isolated in nature, even on
Wednesday when the base of the trough swings through. Temps through
the period will be significantly below normal with highs Tuesday in
the upper 20s to low 30s, and colder Wednesday in the mid/upper 20s.
Normal for the first week of December is the mid/upper 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 253 PM EST Sunday...Still not seeing anything overly impactful
for the remainder of the week and into the weekend. A brief ridge of
surface high pressure builds into the region for Wednesday night
before a weak shortwave may bring some light snow showers to
portions of western New York on Thursday. The next best chance for
precipitation comes as a weak clipper-type system tracks through
southern Ontario/Quebec Friday into Saturday, but trends in the
guidance is for the system to track farther north towards Jame Bay,
potentially limiting the impacts of the attending cold fronts
passage. If the deterministic ECMWF or GDPS are to be believed
though with a much deeper trough and subtropical jet connection, a
much bigger storm could be brewing somewhere in the Northeast next
Sunday. Not much consensus noted by the respective ensembles so will
keep the forecast in the chance category for now. Temps remain cool
through Thursday, but trend towards warmer weather Friday into the
weekend with 40s and potentially 50s possible.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...IFR/LIFR to prevail through the TAF period
as widespread rain/snow moves over the region. Ceilings will
remain AOB 1000 ft for much of the period, with some brief
periods of MVFR at KMPV/KRUT through about 23z Sun. Visibilities
will be more variable than ceilings, especially through 00z Mon, with
brief improvements in vis possible at times. Wide range of
perception types early in the period, with RA/SN/FZRA all being
reported as of 17z Sun. However, expect all terminals to trend
toward all SN 21z-03z, with visibilities becoming more constant
at 1-2SM. Snow will be heavy at times, especially at higher
terrain TAF sites. Some improvement after 13z Mon as widespread
precipitation transitions to more showers, with valley
terminals changing back over to rain. Winds variable early in
the period, trending southeast by 00z Mon, with speeds mainly
5-10 kt. Some higher gusts possible at KMSS and KRUT.

Outlook...

Monday Night: Mainly MVFR, with local IFR possible. Chance SHSN.
Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHSN.
Tuesday Night: MVFR. Slight chance SHSN.
Wednesday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Wednesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday: VFR. Slight chance SHSN.
Thursday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Friday: Mainly MVFR, with areas VFR possible. Chance SHRA, Slight
chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 10 AM EST Monday for VTZ006>008-
     010-016>021.
     Winter Storm Warning until 10 AM EST Monday for VTZ003-004.
NY...Winter Weather Advisory until 10 AM EST Monday for NYZ026-027-
     030-034.
     Winter Storm Warning until 10 AM EST Monday for NYZ031.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Hastings
Hazardous weather outlook, Dec 3, 3:28 AM EST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
328 AM EST Sun Dec 3 2023

NYZ028-029-035-087-VTZ001-002-005-009-011-040830-
Eastern Clinton-Southeastern St. Lawrence-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
328 AM EST Sun Dec 3 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

A mix of rain and snow will develop Sunday afternoon across the
region on this afternoon into Monday, then tapering to showers by
Monday night. Precipitation will mainly fall as rain in the wider
valleys, but it may briefly mix with or change to snow at times,
especially Sunday night into Monday. Some light snow accumulation is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional snow showers will continue into Monday night. Any new snow
accumulations are expected to remain around 1 inch. As temperatures
fall below freezing Monday night, some black ice may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-030-034-VTZ006>008-010-016>021-040830-
Northern St. Lawrence-Northern Franklin-Southern Franklin-
Western Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
328 AM EST Sun Dec 3 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM EST MONDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ031-VTZ003-004-040830-
Western Clinton-Orleans-Essex-
328 AM EST Sun Dec 3 2023

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM
EST MONDAY...

This Hazardous Weather Outlook is for northern New York and
northeast Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Caledonia

When
December 3, 4:00 PM EST to December 4, 12:00 PM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A highly elevation dependent snowfall with 2 to 4 inches in the valleys and 4 to 8 + inches at elevations above 1200-1500 feet in far western sections. This led to travel and power disruptions.

Winter Weather, Orange

When
December 3, 4:00 PM EST to December 4, 12:00 PM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A highly elevation dependent snowfall with 2 to 4 inches in the valleys and 4 to 6 + inches at elevations above 1200-1500 feet in far western sections. This led to travel and power disruptions.

Winter Weather, Lamoille

When
December 3, 4:00 PM EST to December 4, 12:00 PM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A highly elevation dependent snowfall with 1 to 3 inches in the valleys and 4 to 6 + inches at elevations above 1200-1500 feet in eastern sections. This led to travel and power disruptions.

Winter Weather, Washington

When
December 3, 4:00 PM EST to December 4, 12:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A highly elevation dependent snowfall with 2 to 4 inches in the valleys and 4 to 8 + inches at elevations above 1200-1500 feet in northeast sections. This led to travel and power disruptions.

Winter Weather, Western Windsor County

When
December 3, 4:00 PM EST to December 4, 12:00 PM EST
Where
Western Windsor County forecast zone
Reported by
COOP Observer
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

A highly elevation dependent snowfall with 2 to 4 inches in the valleys and 4 to 8 inches at elevations above 1200-1500 feet in northwest sections. This led to travel and power disruptions.

Winter Storm, Essex

When
December 3, 5:00 PM EST to December 4, 1:00 PM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A highly elevation dependent snowfall with 3 to 6 inches in the valleys and 6 to 10 + inches at elevations above 1200-1500 feet. This led to travel and power disruptions.

Winter Storm, Orleans

When
December 3, 5:00 PM EST to December 4, 1:00 PM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A highly elevation dependent snowfall with 3 to 6 inches in the valleys and 6 to 10 + inches at elevations above 1200-1500 feet. This led to travel and power disruptions.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143420, 1143421, 1143422, 1143423, 1143424, 1143425, 1143426.